March 24, 2015 at 9:32 pm #813
My symptoms seem unusual and I’m looking for advice. I’ve just read Dr. Diana’s book but I’m not sure if I’m a fit or not. Anybody who can help me piece this together is much appreciated.. I’m at the end of my rope.
38 y/o male.
EDS Hypermobility, pain, subluxations, tendinitis since birth
Obstructive Sleep Apnea just treated last year
Rem Behavioral Disorder (sleep walking) treated for about 10 years now
GI issues, gluten intolerance (for a few years) and now sensitive to all kinds of things. Eating an AIP (Auto-Immune Protocol) diet (meat and veggies basically). 7 years of chronic IBS first
Chronic Fatigue (since childhood)
Chronic low testosterone including sexual dysfunction. Diagnosed in my early 30’s with secondary hypogonadism (where the brain isn’t sending enough FSH or LH to the testicles) I’ve been treated for about 7 years now on Clomid, Testosterone is normal now.
And now for the POTS….
I’ve always had normal or slightly low BP, light headedness and a ton of fatigue but last year I started to notice when I turned my head (mostly to the right) I was getting strange feelings (now I know that it is pre-syncope). I went to a new endocrinologist and she ran test panels that showed extremely high Creatinine, low potassium (hypokalemia) sodium wasting, polyuria, low (almost non-existent) vitamin D, elevated morning cortisol. She suspected DI (Diabetes Insipidus) but was most concerned about my kidneys.
She referred me to a nephrologist who ran her own tests and concluded that because of my extremely muscular build my creatinine can be this high and it is not abnormal. I don’t fully understand all of her logic but she insisted that I wasn’t in chronic renal insufficiency.
Endo ordered tilt table test at my request, I passed (or failed) I passed out… BP went so low they couldn’t even read it.. I wasn’t completely out but I can’t remember everything so I was pretty gone.
She is treating my POTS with Midodrine, Salt, Fludrocortazone, Potassium tabs (because I’m still low). I’ve experimented with water ranging from 1 liter to 3 liters and salt ranging from 2 grams to 8. At one point my BP rose (from the salt) all the way to 170/110 and I was still dizzy anyway.
Accidentally, I had a day where I drank a lot of coffee and not a lot of water and surprisingly felt better. Since then I’ve been drinking one liter of water with 2 grams of salt every morning and only a few cups of coffee for the rest of the day. I still have dizziness and fatigue but somehow less water is better for me. My only theory is that the more water I drink the more the polyuria kicks in and I’m losing too many electrolytes in my urine.
I’m fatigued, dizzy and lost.. I’m not even sure how I make it through the days. I’m working 14 hours / day and supporting my small family (wife, child, cat) but I’m afraid I’m going to collapse soon. I cannot stop working I have people counting on me. I’ve tried all kinds of different salt, water, midodrine, caffeine, fludrocortisone combinations at different intervals but I never seem to find any particular combination that works well. Staying on the verge of dehydration seems to be the best option so far and is completely backwards from the advice most POTS patients receive. I have all my POTS symptoms in the evening (don’t most people have morning issues?) and putting my legs up does nothing for me.
I’m about to ask my endo to give Dr. Driscoll a try. Any thoughts? I know it’s a lot but I just don’t know what to do..March 26, 2015 at 3:47 pm #5406Dr. DianaKeymaster
Can I ask you if you have any of the symptoms of high (or low!) intracranial pressure you see in the book? Do you have a brain MRI? Sometimes we can figure out that piece from there. You are on all of the “typical” medications to control symptoms, but we are trying to locate your underlying cause and treat THAT instead. Does that make sense? Hang in, my friend. 😉March 26, 2015 at 6:54 pm #5408
I don’t have any MRI yet and probably will not for a while. I have very expensive yet sub-standard insurance that will probably deny me. I’m waiting for a referral to a neurologist and have been waiting for months and months.
As far as symptoms go I don’t have headaches like some people do nor do I believe I have any liquid draining from my spine out my nose. What I do have is all of the POTS symptoms and a very painful neck with radiating pain. I also have endocrine disturbances which according to the book could be pressure on the pituitary sella. Since I was a child If I put my head down I get a swaying sensation and feel like multiple limbs are moving.
I know I get terrible altitude sickness (which would support the theory I suppose). I have GI issues, sensitivities to wheat, gluten, night shades, milk, nuts, and seeds.March 28, 2015 at 1:50 pm #5409
I started taking Z/Z by the way.. twice daily with my fludrocortizone and Midodrine (since they’re on timers). The dossages are 8 hours apart (essentially am and pm)
I haven’t noticed any changes other than a slight headache and diarrhea. But there is no way for me to know that it is because of Z/Z except that it felt different. Is this common for anybody starting out on Z/Z?March 29, 2015 at 12:36 pm #5412
The headache seems to be constant now. It seems to be positional as I feel it when I tip my head up or down or when I stand or sit.. like pressure behind my left eye. Could this be a side effect of Z/Z and do you (anybody with experience) think it will pass or should I discontinue Z/Z?April 16, 2015 at 9:38 am #5434Dr. DianaKeymaster
Hi Mr. Physics, We are not all the same, so it’s important to understand that we can compare our experiences, but I don’t think anyone here is comfortable with specific advice — does that make sense? Having said that, I will tell you that when I am not certain if a medication is helping or hurting, I start and stop it a few times, and I can usually tell. When I took fludrocortisone, my headache/ neckache was MUCH worse, hinting that it was contributing to my high intracranial pressure. I wonder if your doctor would consider you fiddling with that, also, to see if it is helping or hurting? When I started Z/Z, within about 2 weeks, my orthostatic intolerance was better. I remember wondering if it was a real change or not. When our son was able to go back to school part time after 2 weeks on Z/Z (he was too sick to go to school for three years), we knew histamine was contributing to our problems. Fingers crossed for you that you can also figure out which medications are helping (and which are not). It seems crazy, but often, experimenting is the best way to figure it out. Please let us know how it goes! 😉April 16, 2015 at 6:21 pm #5435
Thank you so much … I really appreciate your feedback.. I will continue to experiment and post any findings..April 17, 2015 at 5:45 pm #5438MGCParticipant
Mr. Physics, have you ever had your Norepinephrine (NE) levels tested? If not, I urge you to do so. High NE levels on standing is the Hallmark of Hyperadrenergic POTS (H POTS), and this type of POTS is treated differently than the other types. It is important to know your type for this reason. For example, salt is not recommended for this type, and recommended meds are Clonidine or Methyldopa.
H POTS is the type that has been seen in my family and is genetic. Those of us with H POTS have some problems that are not seen in the other types. You can do some reading at the link to a Vanderbilt page I will leave. On the left of the page are some links, and I would urge you to have look around at the info they provide. https://www.mc.vanderbilt.edu/root/vumc.php?site=adc&doc=38882
GailApril 19, 2015 at 1:01 am #5441MGCParticipant
The sleep issues those of us with high NE have interests me, and I was thinking about yours today. I don’t sleep walk, but I have about 1/4 the REM sleep most folks have. NE inhibits REM. Sleep walking has to have an alertness/arousal component, which is a function of NE, to it just for the motor action if nothing else. Anyway, when you have time, you might want to use Dr Google and look at high NE symptoms and NE and sleep.
Good luck.April 20, 2015 at 1:40 pm #5442
interesting… I was diagnosed with RBD (sleep walking) and have been treated for it now about 10 years with Clonazapam nightly.
- You must be logged in to reply to this topic.